Arkansas, 2003

Hail in Arkansas, April 20, 2003

April 20, 2003 · NWS MEG · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 20, 2:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 2:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN APR 20 2003

RADAR CURRENTLY SHOWING SHOWERS AND THUNDERSTORMS POPPING UP OVER
THE CWA.  SHOWERS AND THUNDERSTORMS SHOULD DEVELOP INTO A SOLID LINE
AHEAD OF THE FRONT. EXPECT FRONT TO PASS THROUGH MOST OF THE CWA
DURING THE EVENING HOURS. WILL PUT THE HIGHEST POPS IN THE TUPELO
AREA TONIGHT. WILL LEAVE NORTHWEST ZONES DRY.

ALL OF THE PRECIPITATION SHOULD BE OUT OF THE AREA BY MONDAY
MORNING. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA DURING THE
DAY. TEMPERATURES WILL BE COOL AND DRY UNTIL THE HIGH MOVES EAST OF
THE CWA ON WEDNESDAY.

THE NEXT LOW PRESSURE SYSTEM WILL APPROACH THE AREA WEDNESDAY NIGHT.
LOOKS LIKE PRECIPITATION WILL BEGIN AFTER MIDNIGHT WEDNESDAY NIGHT.
THE LOW PRESSURE CENTER MOVES OVER THE CWA THURSDAY AND THURSDAY
NIGHT KEEPING CHANCES FOR RAIN HIGH. THERE MAY BE A BREAK IN THE
ACTION ON FRIDAY BEFORE THE UPPER LEVEL TROUGH WITH THE SYSTEM MOVES
THROUGH FRIDAY NIGHT. WILL KEEP PRECIP IN THE FORECAST.

HIGH PRESSURE RETURNS ON SATURDAY. NEXT WEEKEND IS LOOKING TO BE DRY
WITH TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR.

PRELIMINARY NUMBERS
MEM 55/72 50/72 50 30000
MKL 51/70 42/69 42 30000
JBR 50/71 45/70 45 10000
TUP 57/73 47/72 47 61000

.MEG...NONE.

KRS
Hazardous weather outlook, Apr 20, 2:04 PM CST, 2 hours 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH TONIGHT. THUNDERSTORMS
WILL OCCUR AHEAD OF THE FRONT FOR THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 9
PM...ENDING FROM THE NORTHWEST WITH PASSAGE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...INCLUDING MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Apr 20, 2:00 PM CST, 2 hours 55 minutes before
MSZ001-TNZ088-202015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN APR 20 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO AND SHELBY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHAVEN AT 300 PM
CDT...MOVING EAST AT 35 MPH. THIS STORM IS PRODUCING HEAVY RAIN AND
DANGEROUS LIGHTNING.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF
BARTLETT...GERMANTOWN...HORN LAKE AND SOUTHAVEN...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Apr 20, 2:16 PM CST, 2 hours 39 minutes before
TNZ089-202030-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SUN APR 20 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEAST MEMPHIS AT 316 PM
CDT...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 70 MPH. THIS STORM
WILL ARRIVE IN FAYETTE COUNTY AROUND 333 PM CDT.

PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 20, 3:05 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    GERMANTOWN                TN   0.88 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER.

0316 PM    MEMPHIS                   TN   1.00 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE INTERSECTION OF
                                          GERMANTOWN RD AND
                                          CRESTRIDGE.

0330 PM    COLLIERVILLE              TN   0.75 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE CORNER OF SHELTON AND
                                          GREENVILLE ROADS.

0340 PM    HICKORY WITHE             TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY THE
                                          AGRICENTER PRESEDENT AT
                                          THE INTERSECTION OF I40
                                          AND STATE HWY 196.
Local storm report, Apr 20, 3:43 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    GERMANTOWN                TN   0.88 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER.

0316 PM    MEMPHIS                   TN   1.00 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE INTERSECTION OF
                                          GERMANTOWN RD AND
                                          CRESTRIDGE.

0330 PM    COLLIERVILLE              TN   0.75 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE CORNER OF SHELTON AND
                                          GREENVILLE ROADS.

0340 PM    HICKORY WITHE             TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY THE
                                          AGRICENTER PRESEDENT AT
                                          THE INTERSECTION OF I40
                                          AND STATE HWY 196.

0413 PM    2N LA GRANGE              TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY FAYETTE
                                          COUNTY SHERIFFS OFFICE.

0427 PM    BRAZIL                    TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY SPOTTER.

0433 PM    TRENTON                   TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY GIBSON COUNTY
                                          EMA.

0441 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crittenden

When
April 20, 4:55 PM CST to 5:00 PM CST
Where
Crittenden County, Turrell
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -90.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350089.